Research into prolonged antidepressant withdrawal syndrome: case reports are being requested

Altostrata, the administrator from the withdrawal forum SurvivingAntidepressants sent me the below info. She has been in contact with these researchers and it seems helped influence them choosing to study this:

Please send your case report immediately — instructions and an e-mail address are given below. Reports may be in English, French, Spanish, or Italian.

The research effort is led by Dr. Carlotta Belaise, a colleague of Dr. Giovanni A. Fava and frequent co-author with him of scientific papers challenging the long-term use of antidepressants.

Dr. Belaise is a research fellow in the Affective Disorders Program of the department of psychology at the University of Bologna in Italy. Her research team is collecting data on antidepressant withdrawal syndrome, “which we strongly believe is a very important, common and delicate clinical problem.”

“A couple of manuscripts on this important issue are in progress.”

Please send your case report immediately in this format:

  • Your pseudonym (to use if your report is published)
  • The date of this report
  • Your current age
  • Gender (if female, menopausal?)
  • Psychiatric drug history
  • When and how did you taper off each medication?
  • Your symptoms in the earlier phase of withdrawal
  • Your current symptoms
  • Which symptoms have gotten better? Which have gotten worse? What treatments have been helpful?
  • Is there anything else you would like to say about withdrawal and withdrawal syndrome?

Your identity will remain confidential. Researchers may contact you through your e-mail address for clarification, if necessary, and possibly for longitudinal follow-up periodically to track your recovery. Your e-mail address will not be used for any other purpose.

Send your e-mail to:

withdrawal.cases@gmail.com

More info here

Please pass the above information far and wide that they may get a wide pool of experience.

This is the first attempt to look at longterm withdrawal syndromes in a systematic fashion by people outside of those of us who have been drugged.  I hope someone follows suit with other psych drugs as these longterm debilitating syndromes can happen with any of the psychiatric drugs that are routinely prescribed and seems to happen the most with benzodiazepines. This is my opinion based on frequenting withdrawal boards.

It’s also very unclear how often debilitation happens with other drugs since not that many people come off of neuroleptics and mood stabilizers. People who take these two classes of drug  are more often instilled with the belief one must take them forever and are generally strongly discouraged when they consider stopping them so we simply do not have as large of a pool of people to consider.

Many more people do try to come off both benzodiazepines and antidepressants so there are many more “anecdotal” stories of how bad they are. Certainly I’ve seen it happen with all the classes of psych drugs and then there are people like me who’ve been on ALL of them and often ALL OF THEM AT THE SAME TIME for many years…who knows what is going on with us!

About Monica Cassani

Author/Editor Beyond Meds: Everything Matters